Tennessee, 2003

Damaging Wind in Tennessee, July 22, 2003

July 22, 2003 · NWS MRX · 1 event in 1 county or zone

A few trees reported down by power company.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few trees reported down by power company.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 22, 8:00 AM CST, 50 minutes earlier.

Area forecast discussion, Jul 22, 8:00 AM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1000 AM EDT TUE JUL 22 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
AFTERNOON FORECAST DISCUSSION
330 PM EDT TUE JUL 22 2003

MAJOR LEAGUE UPR TROF MAKING ITS PRESENCE KNOWN ACROSS FA TODAY WITH
WELL BELOW NORMAL TEMPS THANKS TO MASSIVE AREA OF SHRA/TSRA WHICH
HAS PROGRESSED THRU MOST OF THE REGION LATE THIS AFTERNOON. MAIN
AREA OF LIFT SHIFTS E TONITE LEAVING LOW PROB PRECIP LATER THIS
EVENING INTO THE OVRNITE PD. DROPPED OFF POPS QUITE A BIT DURING
THIS LATER EVENING PD AND USED MAINLY EARLY WORDING. UPR TROF HAS
FOUND A HOME AND WILL BE IN PLACE THRU WED. SEVERAL IMPULSES WILL
ROTATE THRU BASE OF TROF AND WITH COLD AIR ALOFT...SCT SHRA/TSRA
SHOULD RESULT ACROSS THE FA TOMORROW WITH BEST CHC ACROSS SW VA/NE
TN. SOME OF THE STORMS COULD BECOME SVR PRODUCING LARGE HAIL AND A
DOWNBURST OR TWO. UPR TROF FINALLY EXITS ENTIRE FA BY THRU EVE. WILL
HAVE TO KEEP SLGT CHC POP FOR SW VA/NE TN AND NRN MTNS FOR THU AS
SUFFICIENT COLD AIR ALOFT TO SPARK A SHRA OR TSRA. STAYED FAIRLY
CLOSE TO GUIDANCE TEMPS THRU PD.

CHA   65  81  62  84 /  60  30  10   5
TYS   65  78  61  81 /  50  30  20  10
TRI   63  76  59  79 /  60  40  30  20
OQT   63  77  60  81 /  50  30  20  10

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

*********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1000 AM EDT TUE JUL 22 2003

CURRENT FCST ON TRACK AS MASS OF TSRA OCCURRING AHD OF CD FNT PUSHES
E TWD FA. ENERGY ROUNDING THE BASE OF UPR TROF WILL KEEP THE ACTION
FIRING THRU THE AFTERNOON. CLOUDS/PRECIP SHOULD LIMIT WARMING CLOSE
TO FCST MAXES. ALTHOUGH...MAY LOWER MAXES SLIGHTLY ACROSS
SE TN/SW NC. NO OTHER CHANGES PLANNED OTHER THAN TO REMOVE SOME
TIMING WORDING.

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
430 AM EDT TUE JUL 22 2003

CURRENT SURFACE ANALYSIS SHOWS A STRONG COLD FRONT ACROSS THE OHIO
RIVER VALLEY...WITH SCATTERED TSTORMS MOVING ACROSS THE FORECAST AREA
IN ASSOCIATION WITH A WEAK SHORT WAVE. AN UNSEASONABLY STRONG UPPER
TROUGH IS PROGGED TO BEGIN AMPLIFYING ACROSS THE TENNESSEE VALLEY
THIS AFTERNOON...WITH NUMEROUS SHOWERS AND TSTORMS EXPECTED TO
DEVELOP IN RESPONSE ALONG THE FRONT. THIS STRONG UPPER TROUGH AND ITS
ASSOCIATED COLD POOL ALOFT SHOULD HELP TO PRODUCE SOME SEVERE TSTORMS
THIS AFTERNOON AND EVENING...AS MID LEVEL WINDS STRENGTHEN. MODELS
SHOW SOME TIMING DIFFERENCES WITH THE EASTWARD PROGRESSION OF THIS
TROUGH...WITH THE GFS MODEL BEING THE FASTEST AND THE ETA/NGM
SOLUTIONS FAIRLY SIMILAR. WILL CONTINUE A MENTION OF CONVECTION ON
WEDNESDAY...WITH SOME POST-FRONTAL TSTORMS POSSIBLE DUE TO THE
UNSEASONABLY COLD TEMPS ALOFT. IN FACT...THINK THAT A FEW TSTORMS MAY
PRODUCE SOME LARGE HAIL ON WEDNESDAY DUE TO THIS COLD POOL ALOFT.

AS FOR TEMPS...NGM AND AVN NUMBERS ARE IN GOOD AGREEMENT THROUGH THE
FORECAST PERIOD AND LOOK REASONABLE. WILL TREND TOWARD A COMPROMISE
WHERE DIFFERENCES ARE NOTED. THE MAIN DIFFERENCE FELT BEHIND THIS
FRONT SHOULD BE THE DROP IN HUMIDITY...AS DEWPOINTS LOWER INTO THE
50S BY THURSDAY.

THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY:

CHA   81  65  81  63 /  70  70  40  20
TYS   82  64  78  61 /  70  70  40  20
TRI   82  63  76  59 /  70  70  50  30
OQT   82  64  78  61 /  70  70  40  20

DMG

*********************************************************************
Hazardous weather outlook, Jul 22, 2:43 AM CST, 6 hours 7 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-230900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
443 AM EDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...

A MODERATELY UNSTABLE AIRMASS WILL BE IN PLACE ACROSS THE SOUTHERN
APPALACHIAN REGION TODAY...AS AN UNSEASONABLY STRONG COLD FRONT
MOVES ACROSS THE AREA.  THUNDERSTORMS WILL BE LIKELY THIS AFTERNOON
AND TONIGHT.  SOME OF THESE THUNDERSTORMS MAY BE SEVERE...WITH
THE MAIN THREATS BEING DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE
HAIL UP TO THE SIZE OF A QUARTER...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

THE FRONT MOVES EAST OF THE AREA...BUT THE ATMOSPHERE REMAINS
UNSTABLE AS AN UPPER LEVEL TROUGH MOVES THROUGH...BRINGING ANOTHER
SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND WEDNESDAY.

STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

GH

The radar

The Northeast Alabama radar (KHTX), 44 km away, was scanning. The volume nearest the first event began at 14:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
July 22, 8:50 AM CST
Where
Marion County, Jasper
Measured
60 kt (69 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
35.083, -85.633

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370554.